Unusual clinical course, Challenging differential diagnosis, Management of emergency care, Adverse events of drug therapy
Sarmad Said, Chad J. Cooper, Haider Alkhateeb, Sherif Elhanafi, Jorge Bizet, Sucheta Gosavi, Zainul Abedin
El Paso, USA
Am J Case Rep 2013; 14:359-361
Available online: 2013-09-11
Background: Myasthenia gravis requires a long-term treatment with a parasympathomimetic agent, which may result in bradycardia and asystole. Pharmacologic treatment with a reversible inhibitor of inosine monophosphate dehydrogenase (IMPDH) and Methylprednisolone is seen to improve the muscular symptoms but may reinforce potential bradyarrhythmias. This potential side effect can be treated with the levo isomer of atropine, Hyoscyamine, or Glycopyrollate in an intact conduction system.
Case Report: A 70-year old Caucasian female patient with a family history of myasthenia gravis presented with mild weakness of the bilateral facial muscles, moderate dysarthria, dysphagia, diplopia predominantly on the right side and difficulty tracking ocular movements bilaterally. The treatment with pharmacological agents was initiated. Subsequently she developed asymptomatic bradycardia and SA-block. An improvement on Hyoscyamine failed to appear. A dual chamber pacemaker was placed.
Conclusions: In symptomatic or asymptomatic bradycardia with significant high grade SA-block in patients with myasthenia gravis the insertion of a permanent pacemaker can be the definitive solution.
Keywords: Bradycardia - complications, Sinoatrial Node, Myasthenia Gravis, Pyridostigmine Bromide - adverse effects